IPSIndian Journal of Pharmacology
Home  IPS  Feedback Subscribe Top cited articles Login 
Users Online : 1950 
Small font sizeDefault font sizeIncrease font size
Navigate Here
  Search
 
  
Resource Links
 »  Similar in PUBMED
 »  Search Pubmed for
 »  Search in Google Scholar for
 »Related articles
 »  Article in PDF (283 KB)
 »  Citation Manager
 »  Access Statistics
 »  Reader Comments
 »  Email Alert *
 »  Add to My List *
* Registration required (free)

 
In This Article
 »  Abstract
 » Introduction
 » Case Report
 » Discussion
 »  References

 Article Access Statistics
    Viewed2059    
    Printed112    
    Emailed0    
    PDF Downloaded166    
    Comments [Add]    
    Cited by others 1    

Recommend this journal

 


 
 Table of Contents    
DRUG WATCH
Year : 2012  |  Volume : 44  |  Issue : 3  |  Page : 415-416
 

Norfloxacin-induced hypoglycemia and urticaria


Department of Medicine, Pramukhswami Medical College, Karamsad, India

Date of Submission30-Sep-2011
Date of Decision02-Jan-2012
Date of Acceptance28-Feb-2012
Date of Web Publication17-May-2012

Correspondence Address:
Ajay Mishra
Department of Medicine, Pramukhswami Medical College, Karamsad
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0253-7613.96352

Rights and Permissions

 » Abstract 

Fluoroquinolone-induced hypoglycemia is not a common adverse drug reaction. However, it has been reported with most of the available agents and appears to be more common in elderly patients with a history of type 2 diabetes who are receiving oral sulfonylureas. The exact mechanism of this effect is unknown but is postulated to be a result of blockage of Adenosine 5'-Triphosphate (ATP)-sensitive potassium channels in pancreatic β-cell membranes. This report highlights hypoglycemia with urticaria as an adverse drug reaction of norfloxacin in a middle aged non-diabetic patient. Clinicians should be alert about the possibility of its potential adverse effect in patients who are receiving norfloxacin therapy.


Keywords: Hypoglycemia, norfloxacin, urticaria


How to cite this article:
Mishra A, Dave N. Norfloxacin-induced hypoglycemia and urticaria. Indian J Pharmacol 2012;44:415-6

How to cite this URL:
Mishra A, Dave N. Norfloxacin-induced hypoglycemia and urticaria. Indian J Pharmacol [serial online] 2012 [cited 2021 Mar 8];44:415-6. Available from: https://www.ijp-online.com/text.asp?2012/44/3/415/96352



 » Introduction Top


Norfloxacin is a fluoroquinolone antimicrobial. It inhibits bacterial DNA synthesis and is used to treat a number of bacterial infections. Fluoroquinolones are generally regarded as safe antimicrobial agents with relatively fewer adverse effects. Norfloxacin is registered for therapeutic use in acute recurrent urinary tract infections, prostatitis, bacterial gastroenteritis, gonorrheal urethritis, proctitis, and cervicitis as well as for prophylactic use in neutropenic patients. Although uncommon, hypoglycemia has been reported with most of the fluoroquinolones. [1],[2],[3],[4],[5],[6],[7]


 » Case Report Top


A 48-year-old woman presented in the emergency department with giddiness, restlessness, and rash over thigh and abdomen. The patient reported these symptoms after taking two doses of oral norfloxacin for suspected urinary tract infection from a practitioner. Her medical history suggested one episode of urinary tract infection. There was no history of allergy, diabetes mellitus, hypertension, and ischemic heart disease. On physical examination, she was afebrile with pulse rate of 84/min, blood pressure 124/80 mm Hg, and respiratory rate 20/min. Urticarial rashes were noted on the thigh and abdomen. Other physical findings were unremarkable. The patient's initial laboratory evaluation showed random blood sugar 46 mg/dl and simultaneous serum insulin level was 37.8 μU/ml (normal range: 6.0-27.0 μU/ml). Other hematological and biochemical blood tests were within the normal range. Electrocardiogram (ECG), chest X-ray, and abdominal ultrasonography did not reveal any abnormality. She had symptomatic relief after administration of 50 ml of intravenous 50% dextrose; hence, subsequent treatment with intravenous dextrose was not required. Concurrent therapy at the time of the patient's hypoglycemic event consisted of oral paracetamol 500 mg. The patient had received paracetamol for fever. However, no fever was recorded during the hospital stay. From hospital admission until the day of discharge, there was no further episode of hypoglycemia and her blood glucose level was in the range of 71-140 mg/dl.


 » Discussion Top


Hypoglycemia caused by some fluoroquinolones is well established in literature. Published reports are available for ciprofloxacin, gatifloxacin, and clinafloxacin, [1],[2],[3],[4],[5],[6],[7] but, to our knowledge, there are no published reports of hypoglycemia with norfloxacin. The proposed mechanism by which the fluoroquinolones induce glycemic abnormalities is not clearly understood. The primary theory of fluoroquinolone-associated hypoglycemia is twofold, consisting of both pharmacokinetic and pharmacodynamic effects. The pharmacokinetic mechanism involves drug-drug interactions, while the pharmacodynamic mechanism comprises the possibility of enhanced pancreatic β-cell stimulation and subsequent increased insulin release. [8] Other investigators have also demonstrated the effect of lomefloxacin and norfloxacin on Adenosine 5'-Triphosphate (ATP)-sensitive potassium channels in pancreatic β-cells. [9] In our patient, laboratory evaluation showed relatively inappropriate insulin elevation at the time of hypoglycemic episodes, consistent with pancreatic β-cell stimulation. Causality analysis by using Naranjo ADR Probability Scale indicated a probable relationship between the adverse effect of hypoglycemia and norfloxacin therapy in this patient. [10] The urticarial rash also strongly supports a probable relationship between the adverse reaction of hypoglycemia and norfloxacin therapy. Hypoglycemic stress can activate the release of Corticotrophin-Releasing Hormone (CRH) by postganglionic sympathetic neurons as well as the hypothalamus. CRH-stimulated mast cell degranulation could lead to urticaria. [11] Concurrently administered drugs should be considered for their potential to cause hypoglycemia alone or as a result of a drug-drug interaction. However, in our case, oral paracetamol is less likely to cause hypoglycemia either alone or as a result of a drug-drug interaction.

 
 » References Top

1.Roberge RJ, Kaplan R, Frank R, Fore C. Glyburide-ciprofloxacin interaction with resistant hypoglycemia. Ann Emerg Med 2000;36:160-3.  Back to cited text no. 1
[PUBMED]  [FULLTEXT]  
2.Whiteley MS, Worlding J, Patel S, Gibbs KB. Hypoglycemia in a diabetic patient, associated with ciprofloxacin therapy. Pract Diabetes 1999;10:35.  Back to cited text no. 2
    
3.Menzies DJ, Dorsainvil PA, Cuhna BA, Johnson DH. Severe and persistent hypoglycemia due to gatifloxacin interaction with oral hypoglycemic agents. Am J Med 2002;113:232-4.  Back to cited text no. 3
    
4.Baker SE, Hangii MC. Possible gatifloxacin-induced hypoglycemia. Ann Pharmacother 2002;36:1722-6.  Back to cited text no. 4
[PUBMED]  [FULLTEXT]  
5.Hussein G, Perkins LT, Sternberg M, Bland C. Gatifloxacin-induced hypoglycemia: A case report and review of the literature. Clin Res Regul Aff 2002;19:333-9.  Back to cited text no. 5
    
6.Parilo MA. Gatifloxacin-associated hypoglycemia. J Pharm Technol 2002;18:319-20.  Back to cited text no. 6
    
7.Welling L, Burke CL. Safety of clinafloxacin (CLX), a new fluoroquinolone antibiotic. Presented at the 39 th international conference on antimicrobial agents and chemotherapy, San Francisco, CA, September 26-29, 1999.  Back to cited text no. 7
    
8.Smith KM, Lomaestro BM. What role do fluoroquinolone antimicrobial agents play in cardiac dysfunction and altered glycemic control? J Pharm Pract 2003;16:349-60.  Back to cited text no. 8
    
9.Zunkler BJ, Wos M. Effects of lomefloxacin and norfloxacin on pancreatic beta-cell ATP-sensitive K+ channels. Life Sci2003;73:429-35.  Back to cited text no. 9
    
10.Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239-45.  Back to cited text no. 10
[PUBMED]    
11.Theoharides TC, Singh LK, Boucher W, Pang X, Letourneau R,Webster E, et al. Corticotropin - releasing hormone induces skin mast cell degranulation and increased vascular permeability, a possible explanation for its pro inflammatory effects. Endocrinology 1998;139:403-13.  Back to cited text no. 11
[PUBMED]  [FULLTEXT]  



This article has been cited by
1 First reports of serious adverse drug reactions in recent weeks
Drugs & Therapy Perspectives. 2012; 28(10): 19
[Pubmed] | [DOI]



 

Top
Print this article  Email this article
 

    

Site Map | Home | Contact Us | Feedback | Copyright and Disclaimer
Online since 20th July '04
Published by Wolters Kluwer - Medknow